Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 79, NWS Milwaukee, WI

July 7, 2014Iowa County, Sauk County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 7, 2014, 10:50 PM CDT for Iowa County, Sauk County, Wisconsin. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2014, 10:50 PM CDT (03:50 UTC)
Expired
Jul 7, 2014, 11:15 PM CDT
In force
25 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Iowa County, WI, Sauk County, WI

The radar

The La Crosse radar (KARX), 110 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 5:12 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2014-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2014-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
237 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1607 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

733 
WUUS53 KMKX 080350
SVRMKX
WIC049-111-080415-
/O.NEW.KMKX.SV.W.0079.140708T0350Z-140708T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1050 PM CDT MON JUL 7 2014

THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN SAUK COUNTY IN SOUTH CENTRAL WISCONSIN...
  NORTHERN IOWA COUNTY IN SOUTH CENTRAL WISCONSIN...

* UNTIL 1115 PM CDT

* AT 1050 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES
  NORTHWEST OF SPRING GREEN...OR 10 MILES SOUTHEAST OF RICHLAND
  CENTER...MOVING EAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SPRING GREEN...BARNEVELD...ARENA...PLAIN...AVOCA...ORION...HILL
  POINT AND LELAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4320 9043 4321 9030 4319 9028 4320 9026
      4317 9022 4317 9019 4344 9019 4338 8977
      4322 8982 4321 8984 4316 8984 4301 8988
      4310 9043
TIME...MOT...LOC 0350Z 287DEG 41KT 4325 9023 

HAIL...0.75IN
WIND...60MPH

$$

HENTZ
2 follow-up statements
840 
WWUS53 KMKX 080358
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1058 PM CDT MON JUL 7 2014

WIC049-111-080415-
/O.CON.KMKX.SV.W.0079.000000T0000Z-140708T0415Z/
SAUK WI-IOWA WI-
1058 PM CDT MON JUL 7 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR SOUTHWESTERN SAUK AND NORTHERN IOWA COUNTIES...

AT 1057 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SPRING
GREEN...OR 15 MILES NORTH OF DODGEVILLE...MOVING SOUTHEAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SPRING GREEN...BARNEVELD...ARENA...PLAIN...AVOCA...ORION...HILL POINT
AND LELAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4320 9043 4321 9030 4319 9028 4320 9026
      4317 9022 4317 9019 4344 9019 4338 8977
      4322 8982 4321 8984 4316 8984 4301 8988
      4310 9043
TIME...MOT...LOC 0357Z 293DEG 41KT 4319 9013 

HAIL...0.75IN
WIND...60MPH

$$

MBK
272 
WWUS53 KMKX 080412
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1112 PM CDT MON JUL 7 2014

WIC049-111-080422-
/O.EXP.KMKX.SV.W.0079.000000T0000Z-140708T0415Z/
SAUK WI-IOWA WI-
1112 PM CDT MON JUL 7 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SAUK AND NORTHERN
IOWA COUNTIES WILL EXPIRE AT 1115 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY 
WINDS AND HEAVY RAIN ARE STILL LIKELY WITH THIS THUNDERSTORM.  WIND 
GUSTS TO 40 MPH ARE STILL POSSIBLE. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1200 AM CDT
TUESDAY MORNING FOR SOUTH CENTRAL WISCONSIN.

LAT...LON 4320 9043 4321 9030 4319 9028 4320 9026
      4317 9022 4317 9019 4344 9019 4338 8977
      4322 8982 4321 8984 4316 8984 4301 8988
      4310 9043
TIME...MOT...LOC 0409Z 287DEG 41KT 4319 9013 

$$

MBK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 9:05 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 7, 9:05 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
905 PM CDT MON JUL 7 2014

.UPDATE...TRUNCATED DISCUSSION DUE TO NEAR SEVERE/SEVERE IN AREA.
WILL CONTINUE MID TO HIGH RANGE POPS FOR CONVECTION THROUGH THE
LATE NIGHT AS UPSTREAM COLD FRONT APPROACHING SOUTHERN WI. BULK
SHEAR HAS BEEN INCREASING WITH APPROACHING MID-LEVEL SHORT WAVE
AND MUCAPE REMAINS BETWEEN 1000 AND 3000 J/KG. HENCE SEVERE WX
THREAT CONTINUES IN WEST.

&&

.AVIATION/06Z TAFS/...STILL EXPECT A PERIOD OF CONVECTION TO
AFFECT TAF SITES LATE IN THE EVENING THROUGH THE OVERNIGHT.

&&

.PREV DISCUSSION... /ISSUED 319 PM CDT MON JUL 7 2014/

SHORT TERM...

TONIGHT...FORECAST CONFIDENCE MEDIUM.

MAIN FOCUS WILL BE ON CONVECTIVE TRENDS. DRIER AIR HAS ARRIVED IN
THE WAKE OF THE FRONT THAT SHIFTED SOUTHEAST OF WI LATE LAST
NIGHT. AXIS OF HIGHER MLCAPE HAS TAKEN SHAPE ACRS PARTS OF NRN WI
AHEAD OF A SURFACE TROUGH AND ALSO FROM IA INTO SRN MN WITH BETTER
RETURN FLOW THERE. STORMS FIRING FROM NW WI INTO EC MN. THESE ARE
TRENDING ESE THOUGH AIRMASS MORE STABLE IN SRN WI. LATEST HRRR
SHOWS AXIS OF ONGOING ACTIVITY DROPPING INTO SW WI AS THE EVENING
GOES ON WITH STRONGER CELLS STAYING JUST NW OR W OF CWA WITH
WEAKER SHOWERS/ISOLD TSRA SPREADING INTO SRN WI. HOWEVER VERY
IMPRESSIVE JET PATTERN TAKES SHAPE AS THE EVENING AND OVERNIGHT
PROGRESS. 12Z NAM SHOWS A NEARLY COUPLED JET STRUCTURE EVOLVING
WITH MASSIVE DIVERGENCE. SO FAVORABLE UPPER JET STREAM WILL
CERTAINLY BE A FACTOR. 500 MILLIBAR SHORTWAVE WILL BE APPROACHING
WITH DIFFERENTIAL CYCLONIC VORTICITY ADVECTION. THERE WILL BE SOME
RECOVERY IN MOISTURE WITH RENEWED 25 TO 35 KNOT SOUTHWEST 850 JET
ARRIVING TOWARDS 06Z. BETTER CONVECTIVE POTENTIAL PROGGD TO AFFECT
SRN WI IN THE 02-11Z TIME FRAME. GFS SHOWS 0-6 KM SHEAR 50 KNOTS
PLUS BY 06Z. SSEO SHOWS BETTER UPDRAFT HELICITY FURTHER WEST THEN
DECREASING INTO THE CWA. BUFKIT SOUNDINGS NOT SHOWING A MASSIVE
AMOUNT OF CAPE COMING INTO PLAY BUT THERE WILL BE A RETURN FLOW
AHEAD OF THIS SYSTEM SO EXPECT THE BEST OVERLAP OF
FORCING/THERMODYNAMICS TO BE IN SC WI CLOSER TO SWODY1 AREA OF
CONCERN. THE LATEST HRRR IS CERTAINLY A WEAKER SOLUTION THAN THE
12Z NMM AND 12Z ARW. ALL OF THE SHRA/TSRA WILL LIKELY EXIT SE WI
AROUND 12Z PLUS OR MINUS AN HOUR.

TUESDAY...FORECAST CONFIDENCE MEDIUM.

STRONGLY CYCLONIC FLOW WILL PERSIST. SO THIS WILL LIKELY SET UP
SOME PRETTY DECENT LAPSE RATES RESULTING IN MORE SHRA/TSRA
ACTIVITY. HIGHEST POPS WILL BE PLACED IN THE NE CWA. 925 TEMPS
DROP INTO THE TEENS IN THE WAKE OF THIS LATEST FRONT. SO HIGHS
WILL DROP BACK INTO THE 70S.

TUESDAY NIGHT THROUGH THURSDAY NIGHT...FORECAST CONFIDENCE HIGH.

AN UPPER TROUGH WILL SWING ACROSS THE NRN GREAT LAKES FOR TUE NT
AND WED AM. THIS MAY ALLOW ISOLD TO SCT INSTABILITY SHOWERS TO
CONTINUE FROM TUE AFTERNOON INTO TUE NT OVER EAST CENTRAL WI. THE
UPPER TROUGH WILL BE MOVING AWAY FOR WED WITH HEIGHT RISES. THERE
WILL REMAIN ENOUGH COLD AIR ALOFT FOR SCT-BKN CUMULUS WITH
POSSIBLY SOME SPRINKLES OVER EAST CENTRAL WI. HIGH PRESSURE TO
THEN PREVAIL WED NT INTO THU AM. SLY WINDS TO THEN DEVELOP THU
AFTERNOON AS SHORTWAVE RIDGING OCCURS AHEAD OF AN APPROACHING
SHORTWAVE TROUGH FROM THE NRN PLAINS. TEMPS WILL BE BELOW NORMAL
BUT PLEASANT. PWS TO REMAIN BELOW ONE INCH WITH VERY COMFORTABLE
HUMIDITY.

LONG TERM...FRIDAY THROUGH MONDAY...FORECAST CONFIDENCE MEDIUM.

THERE WILL BE GOOD CHANCES OF SHOWERS AND TSTORMS FRIDAY AFTERNOON
AND NIGHT AS A SLOW MOVING SHORTWAVE TROUGH MOVES ESEWD ACROSS THE
STATE WITH SLY WINDS AND MOISTURE TRANSPORT AHEAD OF IT.

MUCH UNCERTAINTY FOR THE WEEKEND WITH QUASI-ZONAL FLOW AND THE
POTENTIAL FOR A W-E STATIONARY FRONT OVER SRN WI OR NEARBY ON SOME
OF THE MODELS. THE UNCERTAINTY WILL CONTINUE INTO EARLY NEXT WEEK
ON THE DEGREE OF SOUTHWARD DIGGING OF A CANADIAN POLAR TROUGH.
WENT WITH CHANCES OF SHOWERS/TSTORMS THROUGH THE WEEKEND AND
MONDAY WITH TEMPS AT OR SLIGHTLY BELOW NORMAL.

AVIATION/00Z TAFS/...VFR INTO THIS EVENING WITH JUST A FEW CU AND
SOME INCREASE IN HIGH CLOUDS FROM MN/IA. LOOKING AT A 02-11Z AS THE
GENERAL WINDOW FOR STORMS...STARTING IN THE WEST AT 02-04Z AND
WRAPPING UP AT THE 11Z TIME IN THE FAR SOUTHEAST. UPPER JET WILL BE
A FACTOR SO STORMS EXPECTED TO SURVIVE TO THE EAST DESPITE GETTING
INTO THE DIURNALLY LESS FAVORABLE TIMEFRAME. ANY LOWER CIGS AND
VSBYS EXPECTED TO BE BRIEF AS STORMS WILL BE MOVING ALONG WITH THE
STRONGER FLOW UPSTAIRS. SLIGHT RISK WAS EXPANDED A BIT FURTHER EAST
INTO SC WI SO KMSN MORE VULNERABLE TO A SVR STORM THAN THE EASTERN
TAF SITES. UPPER FLOW REMAINS CYCLONIC ON TUESDAY SO CHCY POPS FOR
SHRA/TSRA.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

UPDATE...MBK
Hazardous weather outlook, Jul 7, 9:46 PM CDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
946 PM CDT MON JUL 7 2014

WIZ046-047-051-052-056>060-062>072-090300-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
946 PM CDT MON JUL 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL MOVE ACROSS SOUTHERN
WISCONSIN OVERNIGHT...AS A COLD FRONT CROSSES THE REGION.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT FOR SOUTH
CENTRAL WISCONSIN...ALONG AND WEST OF A LINE FROM BERLIN TO
MADISON TO MONROE. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED
THIS EVENING IN THIS AREA. THE SEVERE WEATHER RISKS WILL BE
DAMAGING WINDS AND LARGE HAIL. SMALL HAIL AND GUSTY WINDS ARE
POSSIBLE ELSEWHERE ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

SMALL CHANCES OF THUNDERSTORMS ARE FORECAST FOR TUESDAY...WITH A
TROUGH OF LOW PRESSURE MOVING THROUGH THE REGION. CHANCES OF
THUNDERSTORMS RETURN FOR FRIDAY AND THE WEEKEND AS SEVERAL TROUGHS
OF LOW PRESSURE MOVE THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

LMZ643>646-090300-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
946 PM CDT MON JUL 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BECOME LIKELY TONIGHT...AS A COLD FRONT MOVES
TOWARD AND THROUGH THE REGION. SMALL HAIL AND GUSTY WINDS ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

SMALL CHANCES OF THUNDERSTORMS ARE FORECAST FOR TUESDAY...WITH A
TROUGH OF LOW PRESSURE MOVING THROUGH THE REGION. CHANCES OF
THUNDERSTORMS RETURN FOR FRIDAY INTO SUNDAY...AS SEVERAL TROUGHS
OF LOW PRESSURE MOVE THROUGH THE REGION.

WWW.WEATHER.GOV/MKX

MBK

In the hours before

Local storm report, Jul 7, 7:06 PM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
706 PM CDT MON JUL 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     MONTELLO                43.79N 89.33W
07/07/2014                   MARQUETTE          WI   LAW ENFORCEMENT

            18 INCH DIAMETER TREE BRANCH BLOWN DOWN.

&&

BHAHN
Local storm report, Jul 7, 7:25 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
725 PM CDT MON JUL 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     MONTELLO                43.79N 89.33W
07/07/2014                   MARQUETTE          WI   LAW ENFORCEMENT

            MARQUETTE COUNTY LAW ENFORCEMENT REPORTS TREES DOWN ALL
            OVER THE COUNTY. ESTIMATED TIME OF EVENT 630 PM TO 710
            PM.

&&

BHAHN
Special weather statement, Jul 7, 10:44 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1044 PM CDT MON JUL 7 2014

WIZ056-062-080415-
IOWA-SAUK-
1044 PM CDT MON JUL 7 2014

...A STRONG THUNDERSTORM WILL AFFECT IOWA...SAUK COUNTIES...

AT 1044 PM CDT...A STRONG THUNDERSTORM WAS 7 MILES SOUTHEAST OF
RICHLAND CENTER...MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
DODGEVILLE...SPRING GREEN...ARENA...PLAIN...RIDGEWAY...AVOCA...
ORION...GOVERNOR DODGE ST PARK AND LELAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1200 AM CDT
TUESDAY MORNING FOR SOUTHEAST WISCONSIN.

LAT...LON 4320 9043 4321 9030 4319 9028 4320 9026
      4317 9022 4317 9019 4340 9019 4335 8979
      4293 9005 4311 9043
TIME...MOT...LOC 0344Z 288DEG 36KT 4325 9030

HENTZ

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:09 PM CDTSevere Thunderstorm WarningMKXSauk51 min
Jul 7, 10:44 PM CDTSpecial Weather StatementMKXIowa31 min
Jul 7, 11:22 PM CDTSpecial Weather StatementMKXDane, Iowa23 min
Jul 7, 11:43 PM CDTSpecial Weather StatementMKXDane32 min
Jul 8, 12:12 AM CDTSpecial Weather StatementMKXGreen, Rock33 min
Jul 8, 12:32 AM CDTSpecial Weather StatementMKXJefferson, Waukesha28 min
Jul 8, 2:08 PM CDTSpecial Weather StatementMKXOzaukee37 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.